Neuroleptic malignant syndrome (NMS) and serotonin syndrome (SS) are serious medical conditions associated with commonly prescribed psychiatric medications. Although the mechanisms differ, they can be clinically difficult to distinguish. We report a case of a pediatric patient with complicated psychiatric history that developed features of both syndromes in the setting of polypharmacy.Case
A 12-year-old boy with a history of developmental delay, attention-deficit hyperactivity disorder, and posttraumatic stress disorder presented to the emergency department with behavior changes consisting of delayed reactions, gait instability, drooling, and slowed movements. Ten days before presentation, his outpatient psychiatrist had made multiple medication changes including discontinuation of cyproheptadine (an appetite stimulant) and initiation of aripiprazole. On arrival, the patient was noted to be tachycardia and hypertensive for age. He was disoriented, intermittently agitated, and tremulous with increased tonicity, clonus in the lower extremities, and mydriasis. He was supportively treated with lorazepam and intravenous fluids while discontinuing potential offending agents. His course was complicated by hypertension and agitation managed with dexmedetomidine infusion and benzodiazepines. His mental status, tremors, and laboratory values began to improve over the next 2 days, and eventually transitioned to the inpatient psychiatric unit on hospital day 7.Discussion
Diagnosis of NMS or SS can be difficult when there is overlap between syndromes, particularly in the setting of multiple potential offending agents or underlying developmental delay. In addition, pediatric patients may present atypically as compared with adult patients with the same condition.Conclusion
The use of antipsychotic medications for young children with behavioral problems has risen dramatically in the last decade, increasing their risk for developing SS or NMS.